Why Some People Are Experiencing “Ozempic Face” Due to Taking Weight Loss Drugs
Ozempic and other diabetes drugs are being used to aid in weight loss, but not without consequences.
Drugs that are intended to treat type-2 diabetes have become extremely popular lately due to their apparent ability to help people shed weight, fast. Ozempic, Wegovy, and Tirzepatide (marketed as Mounjaro) are allegedly being used by Hollywood’s elite, and others, as a quick way to drop some pounds.
But at what cost? “These meds were designed to treat diabetes, hence the weight loss side effect. But by overusing these medications, we are setting people up for insulin production issues down the road,” says Kristen Bernockie, CNP, a certified nurse practitioner in Catskill, New York.
Model and influencer Remi Bader recently revealed on the “Not Skinny, But Not Fat” podcast, that she went on Ozempic “before it was trendy,” because she was pre-diabetic. While she did lose some weight, once she went off the drug, Bader says she started binge eating and gained all the weight back — and then some, telling the hosts that she packed back on “double the weight.”
Celebrities like Kyle Richards and Khloe Kardashian, who’ve both experienced recent and seemingly extreme weight loss, have had to defend against accusations that they are using the drug, while other celebs, like Elon Musk, have openly admitted to using it.
“A lot of people think I’ve been taking Ozempic. To clarify I’ve never taken Ozempic,” Richards told the podcast “Two Ts in a Pod,” claiming it was regular old diet and exercise that did the trick.
The injectable drugs are intended to stabilize blood sugar in the people who need it, and this additional usage for weight loss triggered a nationwide shortage in the fall of 2022, reported NBC News.
While common side effects like nausea and vomiting are expected, another strange side effect is now being reported — what’s being referred to as “Ozempic Face,” a term that was coined by a New York City dermatologist, according to People, that’s intended to describe premature aging to the face.
Essentially, Ozempic and these other drugs can make you look older, by producing a gaunt look to the face, as commonly happens when someone loses a significant amount of weight.
“I see it every day in my office,” Paul Jarrod Frank, M.D told The New York Times. “A 50-year-old patient will come in, and suddenly, she’s super-skinny and needs [facial] filler, which she never needed before. I look at her and say, ‘How long have you been on Ozempic?’ And I’m right 100 percent of the time. It’s the drug of choice these days for the one percent.”
Aesthetic nurse practitioner at the nationwide SkinSpirit clinics, and national Allergan trainer Sara Kranke, DNP, ACNP-C, APRN, has also noticed an uptick in patients coming in asking for facial rejuvenation due to this side-effect.
“We’re seeing patients coming in to our clinics with premature fat loss in the face as a result of rapid weight loss,” Kranke explains. “While these natural signs of aging are mostly seen in older women – as bone resorption, deep and superficial fat pad shifting and depletion, and a decrease in collagen and elastin production cause a “hollowing” and loss of skin elasticity, “Ozempic face” can cause these unwanted changes to occur at a younger age,” she adds.
Side effects aside, the drugs are effective. Studies have shown that about 1/3 of people who take Ozempic for weight loss will lose 10 percent or more of their body weight. The caveat? You may have to stay on it indefinitely.
In fact, recent research published in the journal Diabetes, Obesity and Metabolism shows that, like in Bader’s case, once a patient stops using semaglutide-based drugs like Wegovy and Ozempic, any weight they’ve lost is likely to come right back.
“What’s missing in this scenario is the lifestyle changes that are also needed when starting any weight loss medication,” says Bernockie. “This is a temporary weight loss, and cannot replace healthy habits. This is not a quick fix like people think.”